Export file:


  • RIS(for EndNote,Reference Manager,ProCite)
  • BibTex
  • Text


  • Citation Only
  • Citation and Abstract

Analysis of a mathematical model with nonlinear susceptibles-guided interventions

Department of Applied Mathematics, Xi’an Jiaotong University, Xi’an 710049, P.R. China

Special Issues: Non-smooth biological dynamical systems and applications

In this paper, we considered a mathematical model describing the nonlinear susceptibles-guided vaccination and isolation strategies, incorporating the continuously saturated treatment. In this strategy, we find that the disease-free periodic solution can always exist, and consequently the control reproduction number can be defined through analyzing the stability of the disease-free periodic solution. Also, we discussed the existence and stability of the positive order-1 periodic solution from two points of view. Initially, we investigated the transcritical and pitchfork bifurcation of the Poincaré map with respect to key parameters, and proved the existence of a stable or an unstable positive order-1 periodic solution near the disease-free periodic solution. For another aspect, by studying the properties of the Poincaré map, we verified the existence of the positive order-1 periodic solution in a large range of the control parameters, especially, we verified the co-existence of finite or infinite countable different positive order-1 periodic solutions. Furthermore, numerical simulations show that the unstable order-1 periodic solution can co-exist with the stable order-1, or order-2, or order-3 periodic solution. The finding implies that the nonlinear susceptibles-triggered feedback control strategy can induce much rich dynamics, which suggests us to carefully choose key parameters to ensure the stability of the disease-free periodic solution, indicating that infectious diseases die out.
  Article Metrics


1. R. M. Anderson and R. M. May, Infectious Diseases of Humans, Dynamics and Control, Oxford University, Oxford,1991.

2. V. Capasso, Mathematical Structures of Epidemic Systems, Lecture Notes in Biomathematics, vol. 97, Springer-Verlag, Berlin, 1993.

3. H. W. Hethcote, The mathematics of infectious diseases, SIAM Rev., 42 (2000).

4. O. Diekmann and J. A. P. Heesterbeek, Mathematical Epidemiology of Infectious Diseases. Model Building, Analysis and Interpretation, Wiley Ser. Math. Comput. Biol., John Wiley and Sons, Chichester, England, 2000.

5. F. Brauer and P. van den Driessche, Models for the transmission of disease with immigration of infectives, Math. Biosci., 171 (2001), 143–154.

6. M. A. Nowak and A. R. McLean, A mathematical model of vaccination against HIV to prevent the development of AIDS, Proc. Biol. Sci., 246 (1991), 141–146.

7. N. M. Ferguson, D. A. T. Cummings, S. Cauchemez, et al., Strategies for containing an emerging in fuenza pandemic in Southeast Asia, Nature, 437 (2005), 209–214.

8. Y. N. Xiao, T. T. Zhao and S. Y. Tang, Dynamics of an infectious disease with media/ psychology induced non-sooth incidence, Math. Biosci. Eng., 10 (2013), 445–461.

9. A. L. Wang and Y. N. Xiao, A Filippov system describing media effects on the spread of infectious diseases, Nonlinear Anal. Hybri., 11 (2014), 84–97.

10. J. A. Cui, X. X. Mu and H. Wan, Saturation recovery leads to multiple endemic equilibria and backward bifurcation, J. Theor. Biol., 254 (2008), 275–283.

11. J. L. Wang, S. Q. Liu, B. W. Zheng, et al., Qualitative and bifurcation analysis using an SIR model with a saturated treatment function, Math. Comput. Model., 55 (2012), 710–722.

12. X. Zhang and X. N. Liu, Backward bifurcation of an epidemic model with saturated treatment function, J. Math. Anal. Appl., 348 (2008), 433–443.

13. L. H. Zhou and M. Fan, Dynamics of an SIR epidemic model with limited medical resources revisited, Nonlinear Anal. Real., 13 (2012), 312–324.

14. H. Wan and J. A. Cui, Rich dynamics of an epidemic model with saturation recovery, J. Appl. Math., 314958 (2013).

15. Z. H. Zhang and Y. H. Suo, Qualitative analysis of a SIR epidemic model with saturated treatment rate, J. Appl. Math. Comput., 34 (2010), 177–194.

16. S. Y. Tang and R. A. Cheke, Stage-dependent impulsive models of integrated pest management (IPM) strategies and their dynamic consequences, J. Math. Biol., 50 (2005), 257–292.

17. S. Y. Tang, Y. N. Xiao and R. A. Cheke, Dynamical analysis of plant disease models with cultural control strategies and economic thresholds, Math. Comput. Simul., 80 (2010), 894–921.

18. A. B. Sabin, Measles, killer of millions in developing countries: strategies of elimination and continuing control, Eur. J. Epidemiol., 7 (1991), 1–22.

19. B. Shulgin, L. Stone and Z. Agur, Pulse vaccination strategy in the SIR epidemic model, Bull. Math. Biol., 60 (1998), 1123–1148.

20. L. Stone, B. Shulgin and Z. Agur, Theoretical examination of the pulse vaccination policy in the SIR epidemic model, Math. Comput. Model., 31 (2000), 207–215.

21. A. D'Onofrio, On pulse vaccination strategy in the SIR epidemic model with vertical transmission, Appl. Math. Lett., 18 (2005), 729–732.

22. F. L. Black, Measles endemicity in insular populations: Critical community size and its evolutionary implication, J. Theor. Biol., 11 (1966), 207–211.

23. W. J. Moss and P. Strebel, Biological feasibility of measles eradication, J. Infect. Dis., 204 (2011), 47–53.

24. Q. Q. Zhang, B. Tang and S. Y. Tang, Vaccination threshold size and backward bifurcation of SIR model with state-dependent pulse control, J. Theor. Biol., 455 (2018), 75–85.

25. Q. Li and Y. N. Xiao, Dynamical behaviour and bifurcation analysis of the SIR model with continuous treatment and state-dependent impulsive control, Int. J. Bifurcat. Chaos, (2019), Accepted.

26. A. L. Wang, Y. N. Xiao and R. Smith?, Using non-smooth models to determine thresholds for microbial pest management, J. Math. Biol., (2019).

27. A. L. Wang, Y. N. Xiao and R. Smith?, Multiple equilibria in a non-smooth epidemic model with medical-resource constraints, Bull. Math. Biol., 81 (2019), 963–994.

28. W. J. Qin, S. Y. Tang and R. A. Cheke, Nonlinear pulse vaccination in an SIR epidemic model with resource limitation, Abstr. Appl. Anal., 670263 (2013).

29. J. Yang and S. Y. Tang, Holling type II predator–prey model with nonlinear pulse as state-dependent feedback control, J. Comput. Appl. Math., 291 (2016), 225–241.

30. S. Y. Tang, B. Tang, A. L. Wang, et al., Holling II predator-prey impulsive semi-dynamic model with complex Poincaré map, Nonlinear Dyn., 81 (2015), 1575–1596.

31. S. Y. Tang, W. H. Pang, R. A. Cheke, et al., Global dynamics of a state-dependent feedback control system, Adv. Diff. Equ., 322 (2015), DOI: 10.1186/s13662-015-0661-x.

32. J. M. Grandmont, Nonlinear difference equations, bifurcations and chaos: an introduction, Research in Economics, 62 (2008), 122–177.

33. Y. N. Xiao, X. X. Xu and S. Y. Tang, Sliding mode control of outbreaks of emerging infectious diseases, Bull. Math. Biol., 74 (2012), 2403–2422.

34. Y. P. Yang, Y. N. Xiao and J. H. Wu, Pulse HIV vaccination: feasibility for virus eradication and optimal vaccination schedule, Bull. Math. Biol., 75 (2013), 725–751.

35. Y. Tian, K. B. Sun, A. Kasperski, et al., Nonlinear modelling and qualitative analysis of a real chemostat with pulse feeding, Discrete Dyn. Nat. Soc., 640594 (2011), 1–18.

36. S. Y. Tang and W. H. Pang, On the continuity of the function describing the times of meeting impulsive set and its application, Math. Biosci. Eng., 14 (2017), 1399–1406.

37. X. N. Liu, Y. Takeuchi and S. Iwami, SVIR epidemic model with vaccination strategy, J. Theor. Biol., 253 (2008), 1–11.

© 2019 the Author(s), licensee AIMS Press. This is an open access article distributed under the terms of the Creative Commons Attribution Licese (http://creativecommons.org/licenses/by/4.0)

Download full text in PDF

Export Citation

Article outline

Show full outline
Copyright © AIMS Press All Rights Reserved